MAUDE Adverse Event Report: STRYKER GMBH CALIBRATED DRILL BIT Ø2.5MM X 285MM, AO; SCREW, FIXATION, BONE

STRYKER GMBH CALIBRATED DRILL BIT Ø2.5MM X 285MM, AO; SCREW, FIXATION, BONE
Catalog Number 703586
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 08/08/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that when the distal hole was drilling with drill (703586) after proximal hole was drilling , tip of the drill was broken and remained in the patient bone.
 
Additional Manufacturer Narrative
The reported event that calibrated drill bit ø2.5mm x 285mm, ao was alleged of 'breakage during surgery' could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by too much applied mechanical force.The device inspection revealed the following: the tip of the returned drill bit is indeed completely broken off.Whereas it is clearly visible that high applied forces led to a strain hardening / embrittlement of the material which finally resulted in the breakage (over time).Such power, in combination with hard/dense bone could definitely deform the drill bit and lead to such a breakage.Particularly, if the drilling was in an inclined angle or hard bone, a bending moment could be generated, leading to a fracture of the drill bit, as the one reported.The root cause of the failure was repeated powerful dynamically overload during use.Note that the drill was manufactured in nov.2013.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description
It was reported that when the distal hole was drilling with drill (703586) after proximal hole was drilling, tip of the drill was broken and remained in the patient bone.

Brand Name
CALIBRATED DRILL BIT Ø2.5MM X 285MM, AO
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7848601
Report Number0008031020-2018-00587
Device Sequence Number11045250
Product Code HWC
UDI-Device Identifier04546540694089
UDI-Public04546540694089
Combination Product (Y/N)N
PMA/510(K) Number
K133440
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number703586
Device Lot NumberKU80602
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/14/2018
Initial Date Received by Manufacturer 08/08/2018
Supplement Date Received by Manufacturer09/19/2018
Initial Report FDA Received Date09/05/2018
Supplement Report FDA Received Date10/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age56 YR